Theory and Decision

, Volume 78, Issue 1, pp 117–139 | Cite as

An axiomatization of Choquet expected utility with cominimum independence

Article

Abstract

This paper proposes a class of independence axioms for simple acts. By introducing the \({\mathcal {E}}\)-cominimum independence axiom that is stronger than the comonotonic independence axiom but weaker than the independence axiom, we provide a new axiomatization theorem of simple acts within the framework of Choquet expected utility. Furthermore, in order to provide the axiomatization of simple acts, we generalize Kajii et al. (J Math Econ 43:218–230, 2007) into an infinite state space. Our axiomatization theorem relates Choquet expected utility to multi-prior expected utility through the core of a capacity that is explicitly derived within our framework. Our result in this paper also derives Gilboa (Econometrica 57:1153–1169, 1989), Eichberger and Kelsey (Theory Decis 46:107–140, 1999), and Rohde (Soc Choice Welf 34:537–547, 2010) as a corollary.

Keywords

Cominimum additivity Cominimum independence Choquet expected utility Multi-prior expected utility Core  E-capacity expected utility 

References

  1. Anscombe, F., & Aumann, R. J. (1963). A definition of subjective probability. Annals of Mathematical Statistics, 34, 199–205.CrossRefGoogle Scholar
  2. Asano, T. (2006). Portfolio inertia under ambiguity. Mathematical Social Sciences, 52, 223–232.CrossRefGoogle Scholar
  3. Chateauneuf, A., & Jaffray, J.-Y. (1989). Some characterizations of lower probabilities and other monotone capacities through the use of Möbius inversion. Mathematical Social Sciences, 17, 263–283.CrossRefGoogle Scholar
  4. Eichberger, J., & Kelsey, D. (1999). E-capacities and the Ellsberg paradox. Theory and Decision, 46, 107–140.CrossRefGoogle Scholar
  5. Ellsberg, D. (1961). Risk ambiguity, and the savage axioms. Quarterly Journal of Economics, 75, 643–669.CrossRefGoogle Scholar
  6. Epstein, L. G. (1999). A definition of uncertainty aversion. Review of Economic Studies, 66, 579–608.CrossRefGoogle Scholar
  7. Fehr, E., & Schmidt, K. M. (1999). A theory of fairness competition and cooperation. Quarterly Journal of Economics, 114, 817–868.CrossRefGoogle Scholar
  8. Gilboa, I. (1989). Expectation and variation in multi-period decisions. Econometrica, 57, 1153–1169.CrossRefGoogle Scholar
  9. Gilboa, I., & Schmeidler, D. (1989). Maxmin expected utility with non-unique priors. Journal of Mathematical Economics, 18, 141–153.CrossRefGoogle Scholar
  10. Gilboa, I., & Schmeidler, D. (1994). Additive representation of non-additive measures and the Choquet integral. Annals of Operations Research, 52, 43–65.CrossRefGoogle Scholar
  11. Kajii, A., Kojima, H., & Ui, T. (2007). Cominimum additive operators. Journal of Mathematical Economics, 43, 218–230.CrossRefGoogle Scholar
  12. Kreps, D. (1988). Notes on the theory of choice. Boulder: Westview Press.Google Scholar
  13. Rohde, K. I. M. (2010). A preference foundation for Fehr and Schmidt’s model of inequality aversion. Social Choice and Welfare, 34, 537–547.CrossRefGoogle Scholar
  14. Savage, L. J. (1972). The foundation of statistics. New York: Dover Publications. (First published 1954).Google Scholar
  15. Schmeidler, D. (1986). Integral representation without additivity. Proceedings of the American Mathematical Society, 97, 255–261.CrossRefGoogle Scholar
  16. Schmeidler, D. (1989). Subjective probability and expected utility without additivity. Econometrica, 57, 571–587.Google Scholar
  17. Shafer, G. (1976). A mathematical theory of evidence. Princeton: Princeton University Press.Google Scholar
  18. Shapley, L. S. (1953). A value for \(n\)-person games. In H. Kuhn & A. Tucker (Eds.), Contributions to the theory of games (Vol. 2, pp. 307–317). Princeton: Princeton University Press.Google Scholar
  19. Strassen, V. (1964). Messfehler und Information. Zeitschrift fur Wahrscheinlichkeitstheorie und Verwandte Gebiete, 2, 273–305.CrossRefGoogle Scholar
  20. von Neumann, J., & Morgenstern, O. (1944). Theory of games and economic behavior. Princeton: Princeton University Press.Google Scholar
  21. Zhang, J. (1999). Quantitative probabilities on \(\lambda \)-systems. Mathematical Social Sciences, 38, 11–20.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Faculty of EconomicsOkayama UniversityOkayamaJapan
  2. 2.Department of EconomicsTeikyo UniversityHachiojiJapan

Personalised recommendations